Newsroom

Our Stories

Common antibiotic linked to bleeding in older patients on warfarin

Older people taking the blood thinner warfarin have a significantly higher risk of bleeding in their upper gastrointestinal (UGI) tract if they are also taking the common antibiotic cotrimoxazole, a new study shows.

Toronto, May 11, 2010

Muhammad Mamdani Muhammad Mamdani

The 10-year study found that people over 66 on continuous warfarin who were hospitalized with UGI tract hemorrhage were four times more likely to have taken the antibiotic often sold as Bactrim or Septra.

“If your doc chooses Bactrim or Septra, you have a higher risk of bleeding than if they choose something else,” said one of the authors, Muhammad Mamdani, director of the Applied Health Research Centre at St. Michael's. “There are alternatives.”

The study, published in the Archives of Internal Medicine, builds on previous research that found many drugs and foods interact with warfarin, commonly sold under the brand name Coumadin. Warfarin is one of the top 10 drugs cited in the U.S. Food and Drug Administration’s Adverse Event Reporting System.

The authors of the new study said they were the first to focus on the specific risks associated with urinary tract infections, a leading reason older patients take antibiotics. Dr. Mandami said the older population was the focus of the study because they had access to data from the Ontario Drug Benefit Database on prescription drugs reimbursed by the provincial government to anyone over 65. In addition, warfarin is commonly used to treat blood clots, which strike older people more than younger.

The study, conducted between 1997 and 2007, also found that patients who took the antibiotic ciprofloxacin had a two-fold risk of bleeding. There was no significant risk associated with antibiotics such as amoxicillin, ampicillin, nitrofurantoin or norafloxacin.